New Mexico, 2003

Flash Flood and Hail in New Mexico, May 25, 2003

May 25, 2003 · NWS MAF · 4 events in 1 county or zone

Severe thunderstorms affected the Carlsbad vicinity during the late afternoon of the 25th. These storms resulted in large hail up to the size of ping pong balls and flash flooding.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Severe thunderstorms affected the Carlsbad vicinity during the late afternoon of the 25th. These storms resulted in large hail up to the size of ping pong balls and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 25, 12:00 PM MST, 3 hours 40 minutes earlier.

Area forecast discussion, May 25, 12:00 PM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT SUN MAY 25 2003

.DAY 1...
COMPLEX FORECAST NEXT 24 TO 48 HOURS...
CU STARTING TO DEVELOP ONCE AGAIN OVER THE MOUNTAINS.  EXPECT THE
ACTIVITY TO INCREASE IN COVERAGE AND INTENSITY AS IT HAS OVER THE
PAST COUPLE DAYS.  WILL KEEP THE CHANCE AND LIKELY POPS GOING OVER
MOST OF THE AREA TONIGHT AND TOMORROW.  HAVE AN AREA OF CU
DEVELOPING ALONG A BOUNDARY OF DIFFERENTIAL HEATING/MOISTURE
CONVERGENCE IN SOUTHEAST NEW MEXICO.  THIS FIELD LOOKS STRIKINGLY
SIMILAR TO THE FIELD OF CU THAT DEVELOPED OVER OUR NORTHEASTERN ZONES
YESTERDAY THAT LED TO WIDESPREAD FLASH FLOODING AND SEVERE HAIL
REPORTS.  EXPECT THE CWA TO CONTINUE TO DESTABILIZE AS THE CIRRUS
SHIELD HAS ALL BUT EXITED THE AREA AND IS ALLOWING THE SUN TO WARM
SURFACE TEMPERATURES BACK UP.  PWS ARE AGAIN OVER AN INCH OVER THE
ENTIRE AREA.  WITH LARGE-SCALE ASCENT FROM THE APPROACHING
SHORTWAVE (CU DEVELOPMENT OVER OLD MEXICO)...AND RESIDUAL BOUNDARIES
LIKE THE ONE IN SOUTHEAST NEW MEXICO AND OTHER SYNOPTIC
BOUNDARIES/FRONTS ACROSS THE AREA...WILL BE DIFFICULT TO PINPOINT
WHERE HEAVIEST PRECIPITATION WILL FALL.  ALTHOUGH WITH A DEFINED
SYNOPTIC BOUNDARY NEAR OUR NORTHERN CWA THAT MAY PROVIDE A FOCUS FOR
DEVELOPMENT TO MOVE ALONG...WILL CONTINUE WITH THE BEST CHANCES FOR
HEAVY RAIN MAINLY IN OUR NORTHEAST THIRD FOR TONIGHT.  BUT...STILL
EXPECTING CONVECTION TO DEVELOP OVER MUCH OF THE CWA WITH THE
POTENTIAL FOR LOCALLY HEAVY RAINS.  STEERING FLOW SHOULD BE A
LITTLE BETTER THIS AFTERNOON THAN LAST NIGHT AS STRONGER WINDS MOVE
IN ASSOCIATED WITH THE SHORTWAVE.  SO...AM EXPECTING THE STORMS TO AT
LEAST HAVE A MORE CONSISTENT MOVEMENT TO THE EAST...BUT STILL SLOW...
ADDING TO THE HEAVY RAIN THREAT UNDER THESE STORMS.  SEVERE THREAT
MAINLY HIGH WIND/HAIL THIS AFTERNOON AND TONIGHT AS SHEER IS NOT
EXCEPTIONALLY STRONG.

ETA/MESOETA ALSO DEPICT AN MCS MOVING THROUGH THE NORTHERN COUNTIES
OUT OF SOUTHEAST NEW MEXICO OVERNIGHT.  WITH THETA-E RIDGE POSITIONED
NW TO SE TONIGHT...AND A LLJ DEVELOPING THIS WOULD BE A REASONABLE
SOLUTION...WHICH WOULD FURTHER AGGRAVATE OUR ALREADY SATURATED
SOILS.  MAY SEE A LULL IN THE ACTION AGAIN TOMORROW MORNING...BUT
EXPECT MORE AFTERNOON AND EVENING CONVECTION...PARTICULARLY OVER THE
MOUNTAINS ON MONDAY.

.DAYS 2 THROUGH 7...
WILL KEEP CHANCE/SLIGHT CHANCE OF THUNDERSTORMS THROUGH MOST OF THE
WEEK...ESPECIALLY OVER THE MOUNTAINS.  WILL ALSO WARM TEMPS AT THE
END OF THIS WEEK AS A RIDGE BUILDS AND THE THERMAL RIDGE BUILDS IN
FROM THE SOUTHWEST OVER THE AREA.

THANKS SJT FOR COORDINATION...

PRELIMINARY NUMBERS...
MAF 59 79 60 82 / 60 40 30 30
CNM 61 84 60 83 / 60 30 30 30
MRF 55 83 56 78 / 50 40 30 30
FST 63 83 63 81 / 60 40 30 30

.MAF...
TX...FLASH FLOOD WATCH TODAY AND TONIGHT PERMIAN BASIN AND WESTERN
     LOW ROLLING PLAINS...TXZ045>048-050>053-061>063-068>070.
NM...NONE.

SN
Hazardous weather outlook, May 25, 12:43 PM MST, 2 hours 57 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
243 PM CDT SUN MAY 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEAST NEW
MEXICO.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM THE MOUNTAINS OF WEST
TEXAS AND SOUTHEAST NEW MEXICO...EASTWARD THROUGH THE PLAINS OF
SOUTHEAST NEW MEXICO AND PERMIAN BASIN IN WEST TEXAS.  THE ATMOSPHERE
IS EXPECTED TO BE UNSTABLE ENOUGH FOR A FEW OF THESE STORMS TO
PRODUCE LARGE HAIL AND DAMAGING WINDS.  AS THE EVENING PROGRESSES...
CLUSTERS OF THUNDERSTORMS ARE EXPECTED TO MERGE INTO A LARGER COMPLEX
AND MOVE SOUTHEAST ACROSS THE PERMIAN BASIN AND WESTERN LOW ROLLING
PLAINS.  WHILE LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE THROUGH
THE EVENING...THE PRIMARY CONCERN WILL TRANSITION TO FLASH FLOODING.
A FLASH FLOOD WATCH IS IN EFFECT FOR THE CENTRAL AND NORTHERN PERMIAN
BASIN AND WESTERN LOW ROLLING PLAINS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ON MEMORIAL DAY
ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS.  ONCE AGAIN SUFFICIENT
INSTABILITY WILL EXIST FOR SOME OF THESE STORMS TO PRODUCE DAMAGING
WINDS AND LARGE HAIL.  LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE
FROM SLOW MOVING THUNDERSTORMS.  THE PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER BEYOND MONDAY NIGHT IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE PERMIAN BASIN...TRANS
PECOS AND WESTERN LOW ROLLING PLAINS THIS AFTERNOON INTO TONIGHT.

AKL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 1 flash flood. Local standard time, as filed.

Hail, Eddy

When
May 25, 3:40 PM MST
Where
Eddy County, 4 mi E of Carlsbad
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.417, -104.167

Reported on Highway 62/180.

Flash Flood, Eddy

When
May 25, 4:05 PM MST to 8:15 PM MST
Where
Eddy County, Carlsbad
Reported by
TRAINED SPOTTER
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

Widespread flash flooding was reported in the city of Carlsbad. High water flowing in city streets contributed to one traffic accident which resulted in an indirect injury.

Hail, Eddy

When
May 25, 4:05 PM MST
Where
Eddy County, Carlsbad
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.417, -104.233

Hail, Eddy

When
May 25, 4:22 PM MST
Where
Eddy County, Lakewood
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.633, -104.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355266, 5355263, 5355264, 5355265.